What is wrong with my stomach?

Clostridium difficile is very dangerous and is becoming a frequent menace to our health.

by Dr. J. Michael Pece — 

Clostridium difficile, also known as C. difficile or “C diff,” is a spore-forming bacteria that can be part of the normal intestinal flora in as many as 50 percent of children under the age of 2 and less frequently in children older than 2 years of age. The major cause of pseudomembranous colitis and antibiotic-associated diarrhea, C. difficile represents one of the most common hospital-related (nosocomial) infections around the world. In the United States alone, it causes approximately 3 million cases of diarrhea and colitis per year.

The disease initially involves alterations of the beneficial bacteria normally found in the colon by antibiotic therapy. These alterations lead to colonization by C. diff when this bacterium or its spores are present in the environment. In hospitals or nursing home facilities, C. diff is prevalent because patients frequently receive antibiotics. By contrast, individuals treated with antibiotics as outpatients have a much smaller risk of developing the infection.

C. diff-associated disease occurs when the normal intestinal flora is altered, allowing C. diff to flourish inside the intestinal tract and then produce a toxin, which causes many physical problems, including watery diarrhea.

Clinical reports indicate that C. difficile can negatively impact most bodily systems. Effects include digestive problems, cardiovascular problems, mental/psychological problems, joint pains, and pulmonary complaints such as shortness of breath and fatigue. Because many symptoms may present during a C. diff infection, doctors often misdiagnose and mistreat the patient.

Causes of C. difficile-associated diseases

These occur when the normal intestinal flora is altered, allowing the C. difficile bacteria to grow out of control. C. diff then produces one of several toxins (usually toxin A or toxin B, but there is also a possibility of a toxin C). It is this toxin that produces disease.

The known causes of frequent C. diff infections are repeated enemas, prolonged naso-gastric tube insertion, GI surgery, coming in contact with someone who currently has a C. diff-associated disease and the overuse of antibiotics. Antibiotics associated with increasing the levels of this troublesome bacteria include penicillin (ampicillin), clindamycin and cephalosporins.

Symptoms of Clostridium difficile infection

  • Mild to moderate watery diarrhea and frequent bowel movements (sometimes more than 20 per day)
  • Dehydration
  • Cramping abdominal pain
  • Lack of appetite
  • Malaise and/or complete fatigue
  • Fever, especially in severe cases
  • Irregular heartbeat and/or high blood pressure
  • Nausea and vomiting
  • Anemia
  • Elevated white blood cell count
  • Dizziness Every bodily system can be impacted; thus there can be a wide variety of signs and symptoms.

Diagnosis and treatment

C. diff is diagnosed through several methods. The first is through a stool sample, tested for the presence of one of the toxins produced by the bacteria. Another diagnostic method is through a sigmoidoscopy or colonoscopy to determine the presence of colonies of the bacteria. A biopsy is sometimes used for confirmation, and x-rays are helpful in these cases.

Treatment is of vast importance to clear up the infection and prevent permanent damage to the colon and intestines. This bacterium is so pernicious that treatment from one direction only is not advised. The standard medical treatment is a 10-day protocol of either Flagyl (metronidazole) or Vancomycin. Usually a 10-day course will kill off the active bacteria, but it does not kill the spores. When the drugs are discontinued, the spores hatch and a repeat infection often occurs, whereupon the doctor will again repeat the regimen, with frequent relapses. This can go on for months; all the while, the patient becomes sicker and sicker, facing a mounting risk of permanent colitis or even death. The mortality rate of C. diff, especially in severe cases, approaches 20 to 30 percent.

If a person is to be treated for Clostridium difficile, the patient must continue the antibiotic regimen for one to two months in order to kill the spores. It is also extremely important that the patient takes a high-strength multi-species probiotic. One with a minimum of 30 billion CFUs and at least seven different species of bacteria is recommended. The goal is to repopulate the colon with friendly bacteria to stop the unhindered growth of C. diff.

A person should also supplement with a digestive enzyme to help digestion, along with a good multivitamin supplement to strengthen the body. A diet high in plant-based foods will help strengthen the digestive process and the body.

If damage has already occurred in the colon and intestines, work with your doctor to determine the best way to heal your digestive tract. You should not attempt treatment on your own.

Clostridium difficile is very dangerous and is becoming a frequent menace to our health. The key is to be aware of this bacterial infection and able to recognize when a doctor’s visit may be necessary for treatment.

 

Dr. J. Michael Pece is a naturopathic physician and former professor at the Southwest School of Naturopathic Medicine in Tempe, Ariz. drmike00@yahoo.com.

Reprinted from AzNetNews, Volume 26, Number 2, April/May 2007.

 

, , , , , , , , , , , , , , , , , , , , , , , , , ,
Web Analytics